Now, there is risk of benzodiazepine abuse.
The Drug Enforcement Administration, or the DEA, classifies it as a Schedule IV drug.
That is just a way of categorizing things that let you know there's a lower risk for abuse
with benzodiazepines than with other medications like we just talked about.
Hydrocodone, oxycodone, dextroamphetamine, or methylphenidate -- that's what we use for ADD.
So benzodiazepines are not completely without risk for abuse but they are a lower risk for abuse.
But if it happens, they're sometimes abused as a street drug.
People get a hold of them without of prescription and they're known as Benzos or Downers.
Now, they start to have some side effects that are really weird.
They have these bizarre and vivid dreams, they can be irritable,
they've got this kind of problem with their memory, they have an amnesia,
they have a difficult time sleeping, and they might even have some bone and muscle pain.
Now, we prescribe benzodiazepines for patients who are anxious and have difficulty sleeping.
When it starts to become a problem in someone who is abusing benzodiazepines
that means they're likely taking them well outside the range of a prescription from a health care provider.
They start to have the things that look like anxiety and sleep problems so the weird dreams,
they've got difficulty sleeping, they're irritable, there are problems with their memory,
these would be signs that are indicating someone could possibly be abusing benzodiazepines.
Now, an acute overdose means your patient's not just abusing them but now they're in trouble.
They are in an overdose. They're gonna get coma, dilated pupils,
they're gonna have a real rapid and weak pulse, they have super shallow breathing,
and they're gonna have clammy skin. These are all signs of shock, right?
They're not responsive, they have a rapid and weak pulse -
that's an indication they're not perfusing their tissues well, they have shallow breathing -
they're not oxygenating their tissues very well,
and they've got that clammy skin from the response of the overdose.
Now, a benzodiazepine overdose in an emergency but we do have some treatment options.
Flumazenil is a benzodiazepine receptor antagonist.
Now, I hope you can see why that would be helpful.
If the benzodiazepine receptors are full of the drug, if we give a receptor antagonist,
that's going to reverse the effects of the benzodiazepine overdose.
So flumazenil is a benzodiazepine receptor antagonist.
Really useful in a benzodiazepine overdose.
Now, if a patient has become physically dependent on benzodiazepines,
they can have withdrawals symptoms if they're cut off or they stop that medication abruptly.
This is why with CNS medications, we always wean them slowly.
Meaning you gradually lower the doses and increase the time period between the doses.
That's what weaning is. Because if you don't do that, they can go through withdrawal symptoms.
Because someone can be kind of physically dependent on a medication even if it's taken appropriately.
Because they might -- their body's used to having it and that is why we don't just stop them right away,
you wanna wean them. But if someone's been abusing benzodiazepines
and all of a sudden they can't get any more, they're gonna have some pretty severe symptoms.
They're gonna have increased anxiety, panic attacks,
they're gonna have a really hard time concentrating, they're not gonna be able to sleep.
Remember, those are all the things we use to help us treat benzodiazepines at appropriate level.
They'll also have a headache, they'll have palpitations, they'll have dry heaving and vomiting
and it's miserable, and they'll have muscle pain and stiffness or tremor.
These are just excelerated version of someone who's also been abusing the drug.